Utah, 2012

Drought in Utah, December 1 to 31, 2012

December 1 to 31, 2012 · NWS GJT · 7 events in 7 counties and zones

As the seasons transitioned from fall to winter, the storm track became more favorable for precipitation across the eastern Utah, especially during the latter half of the month. As a result, near normal precipitation was reported at many climate stations in eastern Utah for the first time in many months.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

As the seasons transitioned from fall to winter, the storm track became more favorable for precipitation across the eastern Utah, especially during the latter half of the month. As a result, near normal precipitation was reported at many climate stations in eastern Utah for the first time in many months. However, the precipitation was not enough to ease drought conditions and little change was seen in the severe to extreme categories in place across eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 9:59 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Nov 30, 9:59 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
959 PM MST FRI NOV 30 2012

.UPDATE...
ISSUED AT 722 PM MST FRI NOV 30 2012

MOIST SHORT WAVE IS MARCHING ACROSS THE GREAT BASIN WITH THE
LEADING EDGE OF THE DEEPER CLOUD MASS JUST REACHING WRN COLORADO.
THIS SHORT WAVE CONTAINS GOOD MOISTURE BUT MOVES VERY QUICKLY.
HIGHER RESOLUTION MODELS SUCH AS THE HRRR INDICATING SOME PCPN AS
FAR SOUTH AS THE LA SAL AND THE NRN SIDE OF THE SAN JUAN
MOUNTAINS. BUT THE NRN MOUNTAINS STAND THE BEST CHANCE OF SNOW
WITH 3-5 INCH ACCUMULATION POSSIBLE ABOVE 9000 FEET. WARM AIR MASS
RESULTS IN HIGH SNOW LEVELS AND APPEARS WILL RANGE FROM 7500 TO
8000 FEET OVERNIGHT. BOOSTED VALUES IN THE POP GRIDS...PRIMARILY
OVER NW COLORADO. BY DAYBREAK...THIS SHORT WAVE WILL HAVE CROSSED
THE DIVIDE WITH A CLEARING TREND FROM THE WEST.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 317 PM MST FRI NOV 30 2012

MID AND HIGH LEVEL CLOUDS CONTINUE TO STREAM INTO THE FORECAST
AREA AS AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE PACIFIC
NORTHWEST COAST CONTINUES TO SPIN...BRINGING IN A STEADY STREAM OF
MOISTURE. 700MB WINDS ARE IN THE 35 TO 45 KT RANGE WITH AN UPPER
LEVEL JET OF 80 KTS OVERHEAD IN A SOUTHWEST TO WEST FLOW. VISIBLE
SATELLITE AND VISUAL OBSERVATIONS INDICATE MOUNTAIN WAVE CLOUDS
ALREADY FORMING OVER THE UNCOMPAHGRE PLATEAU AND ON THE LEE SIDE
OF SOME RIDGES...WHICH WOULD INDICATE A STABLE ATMOSPHERE. SOME
GUSTS ARE REACHING THE SURFACE AT CRAIG AND MEEKER WHICH HAVE BEEN
GUSTING ANYWHERE FROM 20 TO 30 KTS.

THIS IS ALL OUT AHEAD OF AN EMBEDDED DISTURBANCE THAT WILL MOVE
THROUGH THIS EVENING THROUGH SATURDAY MORNING. THE BEST DYNAMICS
LIE NORTH OF THE FORECAST AREA AS THIS DISTURBANCE TRACKS FROM
NORTHERN NEVADA THROUGH NORTHERN UTAH INTO SOUTHERN IDAHO AND
WYOMING. AREAS NORTH OF I-70 WILL PRIMARILY BE AFFECTED BY THIS
DISTURBANCE AS IT CLIPS THESE ZONES. WHEN ANALYZING TIME HEIGHTS
OVER SEVERAL POINTS ACROSS THESE AFFECTED AREAS...700MB
TEMPERATURES WERE ANYWHERE FROM -1C TO -3C WHICH WOULD PUT SNOW
LEVELS AT ABOUT 7000 TO 8000 FT. WHILE THERE IS MOISTURE AND
INSTABILITY...THE FORCING IS NOT ALL THAT STRONG AND THE SATURATED
MOISTURE LAYER IS FAIRLY SHALLOW. MUCH OF THE FORCING IS CAPPED BY
A FAIRLY STABLE LAYER OVERHEAD. WITH THAT BEING SAID...IT LOOKS
LIKE THE EASTERN UINTAS...PARK AND GORE MOUNTAINS AS WELL AS THE
ELKHEADS AND FLATTOPS WILL BE FAVORED FOR ACCUMULATING SNOWFALL IN
THE 1 TO 2 INCH RANGE WITH SOME SPOTS SEEING AS MUCH AS 3.
PRIMARILY LIGHT RAIN WILL OCCUR IN THE NORTHERN VALLEYS. THE BULK
OF THE PRECIPITATION LOOKS TO OCCUR AFTER MIDNIGHT TO AROUND
SUNRISE. THE REST OF THE FORECAST AREA WILL SEE LITTLE IF ANY
PRECIPITATION...JUST SOME INCREASED CLOUD COVER. LEANED TOWARDS
THE WARMER SIDE OF GUIDANCE TONIGHT FOR LOW TEMPERATURES DUE TO
INCREASED CLOUD COVER.

SHOWERS WILL TAPER OFF AFTER SUNRISE AND WILL BE LIMITED TO THE
HIGHER PEAKS OF THE NORTHWEST COLORADO MOUNTAINS THROUGH ABOUT
NOON AS MOISTURE AND CLOUDS WILL HUG THE TERRAIN. ALTHOUGH PRECIP
WILL COME TO AN END AND CLOUD HEIGHTS WILL RISE SATURDAY
AFTERNOON...SOME HIGH CLOUDS WILL CONTINUE TO MOVE THROUGH AS THE
UPPER LEVEL LOW FEEDS MORE MOISTURE INTO THE AREA. EVEN THOUGH
THERE WILL BE A SLIGHT COOL DOWN ON SATURDAY FROM FRIDAYS HIGHS
PARTICULARLY UP NORTH...AFTERNOON HIGH TEMPERATURES WILL STILL
REMAIN SOME 10 TO 15 DEGREES ABOVE NORMAL FOR EARLY DECEMBER.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 317 PM MST FRI NOV 30 2012

HIGH CLOUDS OUT AHEAD OF THE NEXT PACIFIC WAVE WILL BEGIN TO
SPREAD OVER THE FORECAST AREA EARLY SUNDAY...THEN THICKEN AND
LOWER DURING THE AFTERNOON. MODELS CONTINUE TO SHOW A WEAKENED
SYSTEM AS COMPARED TO WHAT WAS PROGGED SEVERAL DAYS AGO. SO IN
LIGHT OF THAT EARLIER PROMISE AND BECAUSE WE REALLY NEED THE
MOISTURE...THIS STORM IS LOOKING LIKE IT WILL BE A DISAPPOINTMENT.
THAT SAID...WINDS WILL STRENGTHEN SUNDAY AFTERNOON...AND
PRECIPITATION WILL INCREASE THROUGH THE EVENING HOURS...BOTH
FAVORING THE NORTH. I HAVE SPLIT THE EVENING GRID INTO 3 HOUR
BLOCKS TO ADDRESS THIS PRECIPITATION TREND. THERE ALSO CONTINUES
TO BE SOME MODEL TIMING DIFFERENCES. THE ASSOCIATED COLD FRONT
WILL REACH THE NORTHWEST CORNER LATE IN THE EVENING INTO THE
OVERNIGHT PERIOD...DEPENDING ON THE MODEL. THE FRONT WILL QUICKLY
WEAKEN AS IT HEADS SOUTH...MOSTLY WASHING OUT BY THE TIME IT
REACHES SAN JUAN MOUNTAINS MON MORNING. THE GFS IS THE FASTER
MODEL WITH THE NAM AND ECMWF LAGGING BY JUST A FEW HOURS. THE LOW
AMPLITUDE UPPER TROUGH AXIS FOLLOWS NOT FAR BEHIND FRONT...SO THE
BEST PRECIPITATION WILL BE FROM LATE IN THE EVENING THROUGH THE
OVERNIGHT HOURS. THE GFS SHOWS SHOWERS QUICKLY DIMINISHING BY MID
MORNING ON MON. THE EC AND NAM KEEP THINGS GOING THROUGH THE
MORNING AT LEAST...WITH MOUNTAIN SHOWERS LINGERING THROUGH THE
AFTERNOON. THINK THE GFS IS TOO FAST IN AGREEMENT WITH HPC...SO
HAVE EXTENDED BETTER POPS INTO MON. THIS STORM DOES NOT PACK MUCH
COLD AIR SO SNOW LEVELS WILL REMAIN RELATIVELY HIGH. EXPECT RAIN
TO CHANGE OVER TO SNOW ACROSS MOST OF THE NORTHERN AND HIGHER
VALLEYS. BUT PRECIPITATION IN THE OTHER VALLEYS COULD REMAIN
LIQUID...OR MIXED PHASE AT BEST. HIGHS ON MON WILL STILL BE IN THE
50S ACROSS THE SOUTHERN AND CENTRAL VALLEYS AT THE MID-LOWER
ELEVATIONS.

ONCE THE STORM HAS EXITED TO THE EAST...STORM TOTAL SNOW AMOUNTS
OVER THE MOUNTAINS SHOULD REACH A FEW INCHES...WITH THE NORTH
SEEING THE BEST ACCUMULATIONS. ADVISORY AMOUNTS MAY BE POSSIBLE
FOR THE NORTH AND CENTRAL MOUNTAINS. BUT THE SHORT DURATION AND
WARM NATURE OF THE STORM...ARE LIMITING FACTORS.

DRIER AND WARMER CONDITIONS FOLLOW TROUGH MIDWEEK. THEN ANOTHER
PACIFIC TROUGH AND COLD FRONT IS PROGGED TO PASS OVER THE REGION
WED NIGHT-THU NIGHT. THE MODELS HAVE AGAIN TRENDED WEAKER WITH
THIS SYSTEM COMPARED TO WHEN IT WAS FIRST ADVERTISED A COUPLE OF
DAYS AGO. ALSO THERE CONTINUES TO BE SOME TIMING DIFFERENCES WITH
THE GFS STILL THE FASTER MODEL. SO FAR THIS SYSTEM PACKS A COLDER
CORE THAN THE ONE ON SUN NIGHT/MON. AND IF MODELS DO NOT WEAKEN IT
TOO MUCH...THIS STORM SHOULD AGAIN BRING A ROUND OF MOUNTAIN
SNOW...WITH A CHANCE OF VALLEY RAIN AND/OR SNOW SHOWERS.

MODEL INCONSISTENCIES GROW BEYOND THIS WAVE...BUT COOLER
TEMPERATURES SHOULD FOLLOW WITH DRIER CONDITIONS ON FRIDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 959 PM MST FRI NOV 30 2012

LOWER CIGS THROUGH 15Z BUT MAINTAINING VFR FOR MOST AREAS.
MOUNTAIN AIRPORTS MAY HAVE CIGS LOWERING TO BELOW AIRPORT MINIMUMS
FOR BRIEF PERIDS FROM PASSING -SHRA/-SHSN SNOW LEVEL NEAR 075-080.
MOUNTAIN TOPS WILL BE PARTIALLY OBSCURED IN SNOW AND FOG.
EXPECT MECHANICAL TURBULENCE ACROSS THE REGION.

AFTER 15Z...IMPROVING CONDITIONS WITH LOCAL -SHSN ENDING AND
DISSIPATING CIGS. VFR EXPECTED AT ALL TAF SITES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

UPDATE...PF
SHORT TERM...MDA
LONG TERM...EH
AVIATION...PF
Hazardous weather outlook, Nov 30, 4:24 AM MST, 19 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
424 AM MST FRI NOV 30 2012

COZ001>014-017>023-UTZ022>025-027>029-011130-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
424 AM MST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW IS LIKELY ACROSS THE EASTERN UINTA MOUNTAINS AND THE MOUNTAINS
AROUND STEAMBOAT SPRINGS TONIGHT. SNOW AMOUNTS WILL BE ONLY AN
INCH OR TWO...BUT WIND GUSTS UP TO 40 MPH OVER THE HIGHER TERRAIN
OF THESE MOUNTAINS WILL PRODUCE PERIODS OF BLOWING SNOW AND LOWER
VISIBILITY FOR TRAVELERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOWFALL OVER THE NORTHERN AND CENTRAL COLORADO AND UTAH MOUNTAINS
WILL DECREASE SATURDAY...PRODUCING LOCALLY HAZARDOUS DRIVING
CONDITIONS FROM DECREASED VISIBILITY.

THE NEXT PACIFIC STORM SYSTEM WILL AFFECT THE AREA SUNDAY NIGHT
AND MONDAY...WITH HAZARDOUS WINTER CONDITIONS POSSIBLE IN THE
MOUNTAINS AND HIGH PASSES.

ANOTHER PACIFIC SYSTEM MAY BRING MORE WINTER WEATHER TO THE AREA
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

JAD/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Severe to extreme drought conditions remained unchanged across the eastern Uinta Mountains through the month of December.

Drought, Eastern Uinta Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Extreme drought conditions remained unchanged over the eastern Uinta Basin through the month of December.

Drought, Tavaputs Plateau

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Extreme drought conditions remained unchanged over the eastern Tavaputs Plateau through the month of December.

Drought, Grand Flat and Arches

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Extreme drought conditions remained unchanged over the Colorado River basin and the Arches National Park region of east central Utah through the month of December.

Drought, La Sal & Abajo Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Extreme to severe drought conditions remained unchanged over the southeast Utah mountain ranges through the month of December.

Drought, Canyonlands / Natural Bridges

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Extreme to severe drought conditions remained unchanged over the canyon region of southeast Utah through the month of December.

Drought, Southeast Utah

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Severe drought conditions remained unchanged over the Four Corners region of southeast Utah through the month of December.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423738, 423739, 423740, 423741, 423743, 423744, 423745.